Hail, Wood
- When
- April 10, 5:30 PM CST
- Where
- Wood County, 0.79 mi NW of Winnsboro
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 32.958, -95.290
Penny size hail fell in Winnsboro. Report from the KLTV Facebook page.
A cold front stalled northwest of the Four-State Region over Western Arkansas, Southeast Oklahoma, and North Texas, while a moist and unstable air mass developed ahead of the front during the afternoon and evening of April 10th. Cooling aloft associated with the approach of an upper level trough led to lowering freezing and -20C levels throughout the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold front stalled northwest of the Four-State Region over Western Arkansas, Southeast Oklahoma, and North Texas, while a moist and unstable air mass developed ahead of the front during the afternoon and evening of April 10th. Cooling aloft associated with the approach of an upper level trough led to lowering freezing and -20C levels throughout the evening. Several severe thunderstorms with large hail (half-dollar to golfball size) and occasional damaging winds developed later during the evening, mainly over Northeast Texas. Localized flash flooding was also observed as well. The best instability shifted to the southwest of the region overnight, resulting in the thunderstorms weakening late.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 4:33 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 533 PM CDT Mon Apr 10 2017 .AVIATION... Ongoing line of SHRA/TSRA noted northwest of ktxk early this evening gradually moving east northeast at 25 mph, with isolated -SHRA developing west of kshv/east of ktyr and kggg. Computer models continue to hint at the isolated activity congealing with the line of convection later this evening, and the line will expand from northeast to southwest to northwest of keld to ktyr aoa 11/01Z and affect all the terminals into tonight. kmlu will likely not see precipitation until around or shortly after midnight tonight. TSRA/+TSRA and moderate to large hail will be possible with this activity, especially early this evening, whereby late evening/early tonight -SHRA andvariable perhaps -TSRA will be more commonplace. Have tried to continue to convey in this TAF period the best time-frame the precipitation will affect each terminal, and when the threat will gradually diminish. Will of course amend as necessary. Otherwise, VFR CIGS and relatively light southerly winds occurring early this evening, but as the convection pass over the TAF sites, expect to see brief erratic/variable winds with speeds of 15-20 kts sustained with gusts of 30-40 kts. Once the convection exits the TAF sites, CIGS will drop to MVFR to possibly IFR overnight into Tuesday morning. CIGS will improve to MVFR by mid-late Tuesday morning and will be slow to improve to VFR. A Severe Thunderstorm Watch is in effect until 11 PM CDT across southeast OK, east TX, portions of deep east TX, portions of northwest LA and portions of southwest AR. && .PREV DISCUSSION... /issued 415 PM CDT Mon Apr 10 2017/ DISCUSSION... A quiet morning has quickly transitioned into an active afternoon with increasingly unstable conditions expanding eastward ahead of a cold front advancing across east central Texas and beginning to near our northeast Texas zones along I-30 and north into southeast Oklahoma. This is where we have already begun to see convection firing this afternoon with a few strong to severe storms advancing northeast generally along I-30. Hail has been the primary culprit thus far, and that trend will continue into the late afternoon and early evening hours with damaging wind threat becoming more likely as we go later into the evening. This threat will expand farther east to encompass the northwest half of our region including much of southwest Arkansas, extreme northwest Louisiana, and upper two thirds of northeast Texas. The general consensus among short range model progs is a linear complex will develop later this evening, thus the transition to more of a damaging wind threat. The severe threat will likely diminish after midnight as we lose the upper forcing and dynamics with the surface front stalling west of our region. Heavy rainfall does not appear to be a significant threat for our region, but we will also be monitoring the potential as well as the severe threat through this evening into the overnight hours with 1-2 inches of rainfall common for a good chunk of the region with isolated higher amounts possible. The threat of rain will continue through mid week as the front lingers before getting a secondary push southeastward on Tuesday through early Wednesday. Additional rainfall amounts are expected to be around an inch or less through early Wednesday. The rest of the week from Wednesday afternoon through Friday looks mostly dry with weak upper level ridging setting up across the region. This ridge will begin to shift east by late Friday into the weekend with the chance of showers and thunderstorms slowly creeping back into the forecast for Easter weekend ahead of the next frontal boundary. At this point, the weekend certainly doesn't look like a washout but the threat of isolated convection will exist as Gulf moisture increases and weak upper disturbances transition east in SW flow aloft. Rain chances will likely increase more so heading into early next week with the front inching closer to the region before stalling and lifting back north by the middle of next week. This will generally spell above normal temperatures for much of the forecast period with daytime highs in the 70s and 80s while overnight lows will mainly run in the 60s. && .PRELIMINARY POINT TEMPS/POPS... SHV 63 75 61 79 / 60 60 30 20 MLU 62 76 60 79 / 20 60 50 20 DEQ 59 72 56 75 / 80 40 10 20 TXK 62 70 58 76 / 80 60 20 20 ELD 62 71 59 77 / 60 60 40 20 TYR 63 74 61 78 / 80 50 20 20 GGG 63 74 61 78 / 80 50 20 20 LFK 65 78 62 82 / 60 50 20 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 29/19
Hazardous Weather Outlook National Weather Service Shreveport LA 1211 PM CDT Mon Apr 10 2017 ARZ050-051-059>061-070>073-LAZ001>004-010-011-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165>167-111715- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-Red River- McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine-Sabine- 1211 PM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of south central Arkansas...southwest Arkansas...northwest Louisiana...southeast Oklahoma...east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... A slight risk for severe thunderstorms will increase with mid to late afternoon heating, possibly leading to some isolated large hail. As thunderstorm coverage increases with a front approaching, clusters of thunderstorms may produce a damaging wind threat as well. The activity may merge into a broken line, but the cold front is fairly weak. The severe threat will lessen overnight as the front becomes stationary. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Showers and thunderstorms will be ongoing in the four state area. The severe threat will remain low as the front remains stationary into mid week before slowly washing out. The next system of any significance will begin to take shape on Easter Sunday with an approaching southwest flow as an upper storm eases off the front range of the Rockies out into the Plains. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators and storm spotters may be needed late today and evening. LAZ005-006-012>014-017>022-111715- Lincoln-Union-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle- 1211 PM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of north central Louisiana and northwest Louisiana. .DAY ONE...This Afternoon and Tonight... A few isolated thunderstorms may be possible this afternoon. The evening hours will see thunderstorms continue to expand across the region up until about midnight. Movement of thunderstorm activity will slow its eastward progression and weaken as the cold front becomes stationary later tonight just west of the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Showers and thunderstorms may be ongoing in the four state area. The severe threat will remain low as the front remains stationary into mid week before slowly washing out. The next system of any significance will begin to take shape on Easter Sunday with an approaching southwest flow as an upper storm eases off the front range of the Rockies out into the Plains. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators and storm spotters will not be needed through tonight. 19
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 3 SSW MILLERTON 33.94N 95.04W
04/10/2017 E0.75 INCH MCCURTAIN OK PUBLIC
PUBLIC REPORTS HAIL ON OKLAHOMA STATE
HIGHWAY 98.
&&
20Special Weather Statement
National Weather Service Shreveport LA
554 PM CDT MON APR 10 2017
TXZ108>111-124-102345-
Camp TX-Wood TX-Franklin TX-Morris TX-Titus TX-
554 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...NORTHEASTERN
WOOD...MORRIS...CENTRAL TITUS AND CAMP COUNTIES UNTIL 645 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm over
Newsome, or near Leesburg, moving east at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mount Pleasant, Pittsburg, Winnsboro, Leesburg, Daingerfield, Lone
Star, Omaha, Cason, Cookville, Jenkins, Scroggins, Rocky Branch,
Newsome, Purley, Winfield, Miller's Cove, Rocky Mound, Hopewell,
Holly Springs and Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Texas.
LAT...LON 3308 9531 3333 9478 3303 9465 3293 9466
3290 9499 3290 9515 3289 9515 3288 9525
3302 9531
TIME...MOT...LOC 2253Z 253DEG 32KT 3300 9514
05The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
7 flash flood, 6 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Penny size hail fell in Winnsboro. Report from the KLTV Facebook page.
An EF-1 tornado with maximum estimated winds between 86-90 mph touched down a few miles northwest of the Arp community along County Road 230. This short-lived tornado moved southeast along Farm To Market Road 2103 before lifting. Several trees were uprooted along a narrow path.
Golfball size hail fell on County Road 2210.
A large tree was blown down on County Road 26 just northwest of Overton in extreme Eastern Smith County.
An EF-0 tornado with maximum estimated winds around 75 mph touched down along County Road 223 just west of the Overton city limits near the Smith/Rusk county line, where it uprooted a few small trees. This tornado moved into the city of Overton in Rusk County, where it intensified to an EF-1 with maximum estimated winds of 95-105 mph.
This is a continuation of the EF-0 tornado from eastern Smith County that touched down just west of the Overton city limits. This tornado intensified to an EF-1 as it crossed into the Overton community in Western Rusk County, with maximum estimated winds between 95-105 mph. Several trees were snapped and uprooted with some minor shingle damage occurring to one home. The most concentrated damage was found near the Overton School complex and in the adjacent cemetery along Farm to Market Road 850 before lifting along County Road 128.
Half dollar size hail fell in South Kilgore. Report from the KETK-TV Facebook page.
Penny size hail fell on Dudley Road on the southeast side of Kilgore.
Numerous trees were blown down across Cass County.
Penny size hail fell in the Lakeport community.
The intersection of Highway 149 and Highway 322 was flooded.
Highway 259 in Kilgore was reduced to one lane in each direction due to flash flooding.
Several streets were flooded throughout the city of Longview.
The intersection of County Road 171 and County Road 179D (Sunset Lane) was flooded.
High water across Highway 59 between Linden and Atlanta.
Farm to Market Road 349 eastbound was blocked at Highway 322 due to high water.
Flooding was reported on County Road 2015 east of Kilgore.
Penny size hail was reported in the Pritchett Community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684615, 684618, 684620, 684645, 684634, 684638, 684640, 684641, 684651, 684642, 684655, 684657, 684658, 684659, 684661, 684663, 684666, 684667.